| Catalog Number |
72290134 |
| Medical Device Problem Codes |
Material Deformation (2976); Adverse Event Without Identified Device or Use Problem (2993); Scratched Material (3020)
| Health Effect - Clinical Code |
Superficial (First Degree) Burn (2685)
| Date of Event |
03/25/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after an adenoidectomy and tonsillectomy in which a halo coblation wand was used, it was noticed that the patient had superficial burns in both the left and right side of their face and the wand had a small defect in the insulation, it had scratch on the side.The setting used on the controller was hi default coag on 3 dots and saline on 5 drops.The activation time for the wand was less than 30 minutes.The wand was not brushed against any instrument.The patient was treated with an ointment and has recovered.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The liquid lines and cable have been cut from the device.The cable connector was not returned with the device.There is a cut in the shaft covering exposing the metal shaft below the covering.There are heavy tool markings around the cut in the shaft covering.The tip is heavily worn from use.A functional evaluation could not be performed on the returned device due to the cut cable.Wand data cannot be pulled due to the cut cable and no cable connector was returned.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the damaged shaft insulation include damage as a result of contact with metal objects or hard surfaces while activating the wand or contacting the distal portion of cannula with the shaft when inserting and removing the wand.Factors that can contribute to the reported burn include contact with other metal surgical instruments or inadequate flow and circulation of saline could cause a patient burn and are outlined in the warning and statement in the instructions for use (ifu) provided with the device.Based on this investigation, the need for corrective action is not indicated.